CUTANEOUS MEDICATION REACTIONS IN HAART EXPERIENCED AND HAART NAIVE PATIENTS IN A TERTIARY HOSPITAL IN SOUTHERN NIGERIA
Roli C. Madubuko* and Benson U. Okwara
Background: The use of highly active antiretroviral therapy (HAART) has improved patients’ survival. There is however limited information in Nigeria on HAART associated cutaneous reactions which may lead to increased morbidity. Aim: To determine the prevalence and pattern of cutaneous medication reactions in HAART experienced and HAART naive patients in the University of Benin Teaching Hospital, Benin City, Nigeria. Methods: This was a comparative cross sectional study that involved 330 HAART experienced patients and 330 HAART naive patients. Patients were evaluated for cutaneous medication reactions. Results: The mean age of the HAART experienced group and HAART naïve group were 42.±10yrs and 40±11 years respectively. The male: female ratio of the HAART naïve and experienced population were 1.9:1 and 3:1 respectively. The median CD4 count of the HAART naive group was significantly lower than the HAART experienced group (275.5vs 487cells/μ p = < 0.01).Cutaneous medication reactions was present in 19(5.8%) of the HAART experienced patients and only 1(0.3%) of the HAART naïve group (P = < 0.01). Among the HAART experienced group, 14 (4.2%) had melanonychia, 3(0.9%) had zidovudine induced skin pigmentation and 2(0.6%) had lipodystrophy 2(0.6%). Lichenoid drug eruption 1(0.3%) was the only cutaneous medication reaction in the HAART naïve group. Conclusion: Cutaneous medication reactions was more common in the HAART experienced patients. Melanonychia was the most common cutaneous medication reactions among our patients with human immunodeficiency virus infection.
Keywords: HAART, HIV, Cutaneous medication reaction.
[Full Text Article]